As GPs, we regularly encounter patients nearing the end of life. As more and more patients are choosing to die at home, we will often need to manage symptoms that arise at the end of life and have difficult conversations with both patients and their carers regarding what is to be expected.
A crucial part of this is ensuring conversations regarding 'do not attempt CPR' (DNACPR) orders and emergency healthcare plans (EHCPs) are discussed, along with keeping out of hours GPs updated as to patients’ conditions and their wishes regarding emergency healthcare.
Patients often have a number of community specialists involved. These may include a hospital palliative care team, district nurses, Macmillan support and social workers.
A number of end-of-life scenarios will require what most GPs might consider to be basic palliative care, that is consideration and management of pain, nausea and vomiting, respiratory secretions and breathlessness.
As GPs become more and more involved with palliative care, more complex scenarios such as the one presented here will continue to emerge, and these will present more challenges.
Mr S is a 67 year old gentleman with known alcohol dependence syndrome, type 2 diabetes, epilepsy and generalised osteoarthritis. Despite numerous attempts to help Mr S with his alcohol, he has continued to drink in excess of 50 units a week for several years.
He lives alone but has regular visits from his sister to help with activities of daily living. He takes docusate, thiamine, phenobarbital, furosemide, spironolactone, metformin, gliclazide and vitamin B compound. He is admitted to hospital after developing an episode of delirium and hypoglycaemia.
On admission he is found to be encephalopathic and an ultrasound scan of his liver reveals a hepatocellular cancer with varices and a lytic lesion in the thoracic spine. He also develops acute kidney injury (AKI). Inpatient treatment includes fluids, laxatives and cessation of his nephrotoxic medications plus his metformin and gliclazide.
A DNACPR is discussed with the patient/family and he is discharged to a nursing home for palliation and no active intervention. He is discharged with an EHCP tailored to his condition.
Managing hepatic failure at the end of life
Due to significant changes in physiology and pharmacokinetics, certain extra considerations need to be considered when managing patients with hepatic failure at the end of life, in addition to the usual symptoms that could develop.
The following list of complications will help you when planning end-of-life care and preparing EHCPs.
Potential complications secondary to liver failure include:
- Hepatic encephalopathy
- Oesophageal varices
- Peripheral oedema
This may present with increased drowsiness, confusion, changes in concentration, speech and increased agitation. On examination, they may have a reduced abbreviated mental test score (8 out of 10 or less) and you may notice a liver flap.
Encephalopathy may be triggered by dehydration, infection, GI bleeding, medication, electrolyte disturbance and constipation.
Where possible, treat the cause. However, difficulties may arise if you are unable to perform venepuncture, or the patient has expressed a wish not to have blood tests or any hospital admission.
A low-protein diet may be needed so you may wish to involve a community dietitian. Ensure that the patient opens their bowels twice a day. You may wish to consider laxatives to do this and also ensure that your patient has a stool chart at home or in a care home. Lactulose may be used where appropriate. Rifaximin 550mg twice daily is often used to help prevent hepatic encephalopathy.
These are a common complication of liver failure secondary to portal hypertension. They can result in catastrophic upper GI bleeds, which can be frightening to patients, families and healthcare professionals if not faced with the scenario regularly.
It may be useful to warn patients and carers that this could happen. If the patient has any symptoms suggestive of an upper GI bleed such as haematemesis, coffee-ground vomit or passing black tarry stools, then assess them to see if they are haemodynamically stable or shocked.
If the patient is stable then consider:
- Octreotide delivered via syringe driver using a starting dose of 500 micrograms over 24 hours. If this dose appears to work then this can be increased to 1000 micrograms over 24 hours.
- If your patient has an ongoing bleed despite this, but remains stable, then discuss the next steps with them or their next of kin. One option would be transfer to hospital for emergency endoscopy to stabilise the bleed. The patient or next of kin would need to make this decision after discussion with you.
If the patient is shocked and there is significant active bleeding, consider the following.
- The use of dark towels to absorb active bleeding has been shown to reduce patients’ and relatives’ distress1
- If the patient is agitated, consider administering 5-10mg of SC midazolam followed by review
- If the patient does not stabilise, then the next steps will depend on what may have been discussed within the EHCP, although patients or their next of kin may have changed their minds and this needs to be taken into consideration if they request an admission.
Stable oesophageal varices can be managed with propranolol.
- Try to obtain a baseline weight to see if any medical interventions work
- Try and ensure a low protein diet and consider involving a community dietitian
- Diuretics may be useful and the commonest ones used for medical management of ascites include furosemide and spironolactone. You may only use these for a short period due to the risk of renal impairment
- You may wish to consider an ascitic drain as an inpatient or within the hospice setting if relevant
Encourage a stool chart, and ensure patients open their bowels twice a day. You may prescribe laxatives and ensure that these are reviewed as needed. Lactulose is commonly used in this context.
This will be largely multifactorial and include hypoalbuminaemia, plus various complex fluid shifts due to hepatic failure.
Diuretics may help with this symptom but if this is not distressing the patient then you may wish to avoid any unnecessary medication.
Manage using 5mg subcutaneous midazolam and repeat this where necessary. You may require an infusion if the patient is requiring more than 2 immediate doses.
Other points to consider
If you require opiates then avoid buprenorphine, as it is dependent on enterohepatic circulation. All opiates make patients prone to encephalopathy so use the lowest dose possible.
In cirrhotic patients, the half life of paracetamol is doubled thus you may only require 500mg four times daily.
Oxycodone is unpredictable in liver disease and if there is concurrent renal failure, then fentanyl may be more predictable.
Apply caution with pregabalin and gabapentin. Although they do not rely directly on liver metabolism, they can build up in renal failure.
Avoid benzodiazepines due to the risk of sedation and encephalopathy.
Nausea in liver failure is likely to be chemical, thus consider haloperidol first- line for managing this symptom and consider this when writing up your end- of-life chart. If there is a contributing upper GI motility issue then domperidone may be useful. Olanzapine 5mg at night is also occasionally used.
Mr S’s EHCP was similar to the one in the box.
|Mr S’s EHCP|
|Anticipated emergencies||What action to take?|
|Pain||Try and use lowest dose of opiate possible
Consider paracetamol, maximum 500mg four times daily
Avoid oxycodone if able to
|Stable GI bleed||Advise the use of dark towels
Use octreotide infusion, 500mcg over 24 hours. This can be increased to 1000mcg over 24 hours.
Mr S does want endoscopy if not improving
|Severe GI bleed||Advise the use of dark towels
Use midazolam 5-10mg SC and review
Consider further immediate dose and if not better then consider syringe driver
Patient refusing endoscopy if not improving
|Seizures||Use 5mg SC midazolam and review. If not settling, then administer another dose.
If Mr S requires more than 2 immediate doses then consider a syringe driver.
|Hepatic encephalopathy||Ensure Mr S is opening his bowels twice a day
Treat any infection with oral antibiotics
|Mr S does not want IV antibiotics Consider reduction in drugs metabolised by liver|
|Ascites (distended abdomen) secondary to fluid||Consider diuretics if Mr S develops ascites secondary to fluid.
Mr S will consider a ascitic drain if significant discomfort. For clinical review if this occurs
|Nausea||Consider a chemical aetiology and haloperidol for management of this. Domperidone can be considered if GI motility is the issue|
Remember the patient’s healthcare plan needs to be understood by all members of the multidisciplinary team, so try and explain medical terms and how certain things (for example encephalopathy) may manifest.
Mr S’s progress
To date Mr S has got on well with his EHCP in place, with no hospital admission and his pain under control.
Diuretics worked well for his ascites and as of yet he has not required a ascitic drain. He remains under the review of the GP, Macmillan and dietetics teams.
- Dr Singh is a GP in Northumberland
- Ajithkumar T, Barrett A et al. Oxford Desk Reference Oncology. Oxford Medicine Online. October 2011.
- MIMS palliative care resources http://www.mims.co.uk/mims-palliative-care-resources-updated/palliative-end-of-life-care/article/1393934